Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Serotonin syndrome is an occasionally fatal medication side effect. Because serotonergic agents, including antidepressant medications, are widely prescribed, identifying risk factors for serotonin syndrome is important. Abnormalities of serovascular serotonergic mechanisms, as occur in angina and hypertension, may increase susceptibility to serotonin syndrome (1). We present a case in which the severity of symptoms of serotonin syndrome fluctuated with serum levels of C-reactive protein.
Mr. A was a 53-year-old hypertensive man who was hospitalized for depression. Mr. A was given a prescription for fluoxetine; his outpatient psychotropics—clonazepam, tramadol, and trazodone—were continued. On hospital day 6, Mr. A became acutely confused and had visual hallucinations, gastrointestinal distress, fever, tachycardia, edema, and a fine petechial rash of the lower extremities. Infection or vasculitis was considered, given the rash and abdominal symptoms. A computerized tomography scan of his head, magnetic resonance imaging, and magnetic resonance angiography were negative for a cerebrovascular accident and vasculitis. An EEG twice gave normal results. Other normal laboratory results included a lumbar puncture, two negative qualitative serum antinuclear antibody levels, a cardiac enzyme level, a CBC, comprehensive serum chemistries, and coagulation studies. However, Mr. A’s C-reactive protein was elevated, at 19.2 mg/dl (normal=0 to 0.6 mg/dl). Serotonin syndrome was diagnosed, with symptoms consistent with this and multiple medications with serotonergic activity. Fluoxetine, tramadol, and trazodone were discontinued, and the serotonergic blocker cyproheptadine was begun. By hospital day 22, free of symptoms of serotonin syndrome, Mr. A’s C-reactive protein level was 9.6 mg/dl. Three months later, he remained well, and his C-reactive protein level was 1.7 mg/dl.
Serotonin syndrome occurs when an acute increase in extracellular serotonin faces impaired serotonin metabolism. Vascular disease and depression are both linked to elevated C-reactive protein levels (2, 3). The effect of drugs on C-reactive protein levels is just beginning to be investigated; as yet, none of the medications taken by our patient is known to alter C-reactive protein levels. C-reactive protein activates platelets, promotes the release of serotonin, and inhibits endothelial nitric oxide synthase (4). Nitric oxide is an important endogenous "off" signal for the release and action of platelet-derived serotonin (5). C-reactive protein may contribute to the pathophysiology of the serotonin syndrome by perpetuating the release of platelet-derived serotonin and inhibiting endothelial nitric oxide synthase. Our patient’s serum C-reactive protein level correlated with the course and severity of serotonin syndrome. C-reactive protein levels may help to predict patients at risk for development of serotonin syndrome.
Download citation file:
Web of Science® Times Cited: 1